MAUDE Adverse Event Report: COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC HIWIRE HYDROPHILIC WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that an (b)(6) year old patient underwent abdominal drainage to treat intra-abdominal abscesses.The physician punctured the patient's abdominal area with the metalic needle and the stent was inserted into the needle.When the physician removed the wire guide, the outer material of the wire guide got stuck with the pointed area of the needle and came off.The outer part of the material remained in the patient's anatomy, a surgical procedure was used to remove the separated part of the wire guide.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, dimensional verification, functional test, instructions for use (ifu), trends, and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: "use of alcohol, antiseptic solutions or other solvents must be avoided, because they may adversely affect the surface of the hydrophilic wire guide." "avoid manipulating or withdrawing the hydrophilic wire guide back through a metal needle or cannula.A sharp edge may scrape the coating or shear the wire guide.A catheter, introducer sheath or vessel dilator should replace the needle as soon as the wire guide has been inserted in the vessel." the visual inspection of the returned device noted that one wire guide was returned used and damaged.A separate polymer jacket was also present.Additionally, it was found that 24.5 cm of the wire guide was protruding from the front of the wire guide holder (distal end) and 14.2 cm of bare wire was noted from the distal end.The separate polymer jacket is 14.0 cm with a total length of the wire guide of 150 cm.Hydrophilic coating was minimally noted.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided and the results of our investigation the root cause was determined to be user technique.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description
It was reported that an (b)(6) patient underwent abdominal drainage to treat intra-abdominal abscesses.The physician punctured the patient's abdominal area with the metalic needle and the stent was inserted into the needle.When the physician removed the wire guide, the outer material of the wire guide got stuck with the pointed area of the needle and came off.The outer part of the material remained in the patient's anatomy and a surgical procedure was required to remove the separated part of the wire guide.

Brand Name
HIWIRE HYDROPHILIC WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5801698
Report Number1820334-2016-00616
Device Sequence Number1172198
Product Code DXQ
UDI-Device Identifier00827002362826
UDI-Public(01)00827002362826(17)160801(10)10300667
Combination Product (Y/N)N
PMA/510(K) Number
K000011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHWA-35-150
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/21/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/18/2016
Supplement Report FDA Received Date10/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age11 YR
Patient Weight34